Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 91, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 7, 1997, 9:29 PM CDT for Grant County, Kay County, Oklahoma. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 7, 1997, 9:29 PM CDT (02:29 UTC)
- Expired
- May 7, 1997, 10:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Grant County, OK, Kay County, OK
The radar
The Vance AFB radar (KVNX), 65 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 9:37 PM CDT | Hail 1 | Lamont, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 4:30 PM CDT | Tornado Watch | SPC | 6 hr |
| May 7, 6:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 2.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1687 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 783 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 6.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 080230 RRA
SVROKC
OKC071-053-080315-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
929 PM CDT WED MAY 07 1997
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 1015 PM CDT FOR PEOPLE IN
THE FOLLOWING COUNTIES
IN NORTHEASTERN OKLAHOMA
SOUTHWESTERN KAY
IN NORTHWESTERN OKLAHOMA
SOUTHEASTERN GRANT
INCLUDING THE FOLLOWING LOCATIONS
DEER CREEK...LAMONT AND TONKAWA
AT 929 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR
LAMONT MOVING EAST-SOUTHEAST AT 20 MPH.
THIS STORM LIKELY CONTAINS HAIL UP TO THE SIZE OF GOLFBALLS AND
WIND GUSTS TO 60 MPH. VERY HEAVY RAIN AND FREQUENT LIGHTNING
ALSO ACCOMPANY THIS STORM. SEEK SHELTER INDOORS...AWAY FROM
WINDOWS...AND AVOID USING ELECTRICAL APPLIANCES.
LAT...LON 3664 9721 3658 9768 3681 9760 3681 9732
DAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 9:20 PM CDT, 9 minutes earlier.
Area forecast discussion, May 7, 9:20 PM CDT, 9 minutes before
FPUS3 KOKC 080219 AFDOKC AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 920 PM CDT WED MAY 7 1997 RATHER BUSY WITH SVR WX...BUT SEE NO IMMEDIATE NEED TO ADJUST THE ZONES. WL HAVE TO MAKE WORDING CHGS BY MDNT...AND ADJUST POPS IN NW ONCE THE MCS CLEARS THAT AREA. OTRW...EVERYTHING APPEARS TO BE PROGRESSING AS ADVERTISED. FCSTID = 23 = CMS .OKC... OK...NONE. TX...NONE.
In the hours before
Local storm report, May 7, 8:24 PM CDT, 1 hour 5 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE NORMAN OK 825 PM CDT WED MAY 7 1997 TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 0810 PM 12 SW ARNETT OK 0.88 INCH HAIL 05/07/97 ELLIS J
Local storm report, May 7, 8:25 PM CDT, 1 hour 4 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE NORMAN OK 825 PM CDT WED MAY 7 1997 TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 0810 PM 12 SW ARNETT OK 0.88 INCH HAIL 05/07/97 ELLIS J
Local storm report, May 7, 8:35 PM CDT, 54 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE NORMAN OK 835 PM CDT WED MAY 7 1997 TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 0736 PM 2 W DEER CREEK OK 1.00 INCH HAIL AT INTERSECTION 05/07/97 GRANT OF HWYS 11 AND 74 BZ
Local storm report, May 7, 9:00 PM CDT, 29 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE NORMAN OK 900 PM CDT WED MAY 7 1997 TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 0840 PM 3 SW PONCA CITY OK 1.00 INCH HAIL 5/07/97 KAY BZ
Local storm report, May 7, 9:02 PM CDT, 27 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE NORMAN OK 900 PM CDT WED MAY 7 1997 TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 0840 PM 3 SW PONCA CIHTY OK 1.00 INCH HAIL 5/07/97 KAY BZ
Local storm report, May 7, 9:25 PM CDT, 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
925 PM CDT WED MAY 7 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
DATE ....COUNTY LOCATION....
0900 PM MEDFORD OK FLOODING
5/07/97 GRANT HWY 81 FROM MEDFORD NE TO
KANSAS STATE LINE CLOSED
DUE TO WATER COVERING THE
ROAD AT NUMEROUS LOCATIONS
BZThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:36 PM CDT | Tornado Warning | OUN | Grant, Kay | 39 min |
| May 7, 7:49 PM CDT | Severe Thunderstorm Warning | OUN | Ellis | 41 min |
| May 7, 8:10 PM CDT | Tornado Warning | OUN | Kay, Noble | 50 min |
| May 7, 8:15 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 45 min |
| May 7, 8:24 PM CDT | Flash Flood Warning | OUN | Grant | 3 hr |
| May 7, 8:30 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Roger Mills | 60 min |
| May 7, 8:50 PM CDT | Tornado Warning | OUN | Kay, Noble | 40 min |
| May 7, 9:02 PM CDT | Flash Flood Warning | OUN | Kay | 3 hr |
| May 7, 9:07 PM CDT | Severe Thunderstorm Warning | OUN | Beckham | 53 min |
| May 7, 9:30 PM CDT | Severe Thunderstorm Warning | OUN | Roger Mills | 45 min |
| May 7, 9:47 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Washita | 43 min |
| May 7, 10:03 PM CDT | Severe Thunderstorm Warning | OUN | Harmon | 42 min |
| May 7, 10:08 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 52 min |
| May 7, 10:24 PM CDT | Tornado Warning | OUN | Harmon | 51 min |
| May 7, 10:28 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Custer, Kiowa, Washita | 62 min |
| May 7, 10:28 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Dewey | 62 min |
| May 7, 10:51 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Jackson | 39 min |
| May 7, 10:55 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Grady | 50 min |
| May 7, 11:13 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 62 min |
| May 7, 11:35 PM CDT | Severe Thunderstorm Warning | OUN | Logan, Oklahoma | 55 min |
| May 7, 11:35 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain | 55 min |
| May 7, 11:43 PM CDT | Flash Flood Warning | OUN | Noble | 3 hr |
| May 8, 4:21 PM CDT | Severe Thunderstorm Warning | OUN | Harmon, Jackson | 39 min |
| May 8, 5:00 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 45 min |
| May 8, 5:44 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 46 min |
| May 8, 6:22 PM CDT | Severe Thunderstorm Warning | OUN | Cotton | 53 min |
| May 8, 6:28 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 47 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.